Alert archive / North Carolina / Special Weather Statements in 2012
Special Weather Statement, NWS Raleigh, NC
NWS Raleigh, NC issued this special weather statement at May 5, 2012, 4:03 PM EDT for Wake County, North Carolina. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 5, 2012, 4:03 PM EDT (20:03 UTC)
- Expired
- May 5, 2012, 4:45 PM EDT
- In force
- 42 min
- Issued by
- NWS Raleigh, NC
County Wake County, NC
The radar
The Raleigh/Durham radar (KRAX), 37 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.1 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 241 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 1261 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
028 WWUS82 KRAH 052003 SPSRAH SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 403 PM EDT SAT MAY 5 2012 NCZ040-041-052045- CHATHAM-WAKE- 403 PM EDT SAT MAY 5 2012 ...STRONG THUNDERSTORMS WILL MOVE ACROSS WAKE AND CHATHAM COUNTIES THROUGH 445 PM EDT... AT 401 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER FEARRINGTON...OR ABOUT 8 MILES NORTHEAST OF PITTSBORO...MOVING EAST AT 15 MPH. LOCATIONS IN THE PATH OF THESE STORMS INCLUDE CARPENTER...CARY... AND OTHER AREAS JUST NORTH OF HIGHWAY 64 IN EASTERN CHATHAM AND WESTERN WAKE COUNTIES. HAZARDS INCLUDE... PEA TO DIME SIZE HAIL. GUSTY WINDS UP TO 40 MPH. DEADLY CLOUD TO GROUND LIGHTNING. HEAVY RAINFALL AND MINOR FLOODING. SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS... POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT SATURDAY EVENING FOR CENTRAL NORTH CAROLINA. && LAT...LON 3569 7872 3569 7912 3586 7912 3586 7872 TIME...MOT...LOC 2001Z 268DEG 12KT 3578 7906 $$ VINCENT
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at May 5, 2:34 PM EDT, 1 hour 29 minutes earlier.
Area forecast discussion, May 5, 2:34 PM EDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 234 PM EDT SAT MAY 5 2012 .SYNOPSIS... A COLD FRONT WILL MOVE SOUTH ACROSS CENTRAL NORTH CAROLINA THIS EVENING AND TONIGHT. HIGH PRESSURE WILL EXTEND SOUTHWARD FROM NORTHERN MID ATLANTIC INTO THE CAROLINAS SUNDAY INTO MONDAY. && .NEAR TERM /THROUGH SUNDAY/... AS OF 230 PM SATURDAY... NEAR STATIONARY FRONT CONTINUES TO SIT ACROSS VIRGINIA...WEST VIRGINIA AND THE OHIO VALLEY THIS AFTERNOON. A SURFACE MESO-LOW SITS OFF OF THE CAROLINA COAST. ACROSS CENTRAL NORTH CAROLINA A DIFFERENTIAL HEATING BOUNDARY HAS SET UP ALONG US HIGHWAY 1 WITH TEMPERATURES IN THE UPPER 80S TO NEAR 90 DEGREES TO THE SOUTH AND EAST AND TEMPS IN THE LOWER 80S BACK INTO THE TRIAD. SCATTERED THUNDERSTORMS HAVE BEGUN TO POP UP ALONG AND AHEAD OF THIS BOUNDARY. WHILE MOST STORMS SHOULD REMAIN BELOW THE SEVERE THRESHOLD...ONE ISOLATED SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED SO FAR AND SPC HAS ISSUED A SLIGHT RISK FOR SEVERE THIS AFTERNOON ACROSS THE SOUTH AND EAST. LOW-LEVEL LAPSE RATES IN THIS AREA ARE VERY STRONG WITH MODEST MID-LEVEL LAPSE RATES ABOVE. DCAPE INCREASES FURTHER TO THE SOUTH...NEARING 1000 J/KG. CURRENTLY THERE IS NO EFFECTIVE SHEAR TO SUPPORT ANY OF THIS ACTIVITY AND THAT IS EXPECTED TO REMAIN VERY POOR THROUGHOUT THE AFTERNOON. THEREFORE DEVELOPMENT ON THE DIFFERENTIAL HEATING BOUNDARY AND OTHER OUTFLOW BOUNDARIES IS WHERE THE MOST HELP WILL COME FROM SHEAR WISE. MOISTURE IS ALSO MOST PREVALENT ALONG THIS BOUNDARY AS IT REPRESENTS THE DECAYING MCV FROM LAST NIGHT AND DEWPOINTS IN THIS REGION ARE IN THE MID 60S. THUNDERSTORMS SHOULD CONTINUE TO DEVELOP THIS AFTERNOON AND INTO THE EVENING AS THE BOUNDARY PUSHES SOUTHWARD INTO THE REGIONS OF BETTER INSTABILITY. IN THE STRONGER STORMS HAIL UP TO QUARTER SIZE AND WINDS OF 50-60 MPH CAN BE EXPECTED. QPF WILL BE HARD TO PINPOINT BUT A TENTH TO A QUARTER OF AN INCH SHOULD BE A GOOD BASELINE FOR MOST THUNDERSTORMS. HIGHS TODAY SHOULD RANGE FROM THE MID 80S IN THE NORTHWEST TO 90 DEGREES IN THE SOUTHEAST. WINDS THIS AFTERNOON WILL SHIFT AROUND GRADUALLY FROM A WESTERLY DIRECTION TO A MORE NORTHERLY DIRECTION OVERNIGHT AND INTO TOMORROW MORNING. STORMS WILL GRADUALLY END FROM NORTH TO SOUTH TONIGHT AND GIVE WAY TO LOW STRATUS THAT WILL OVERSPREAD THE AREA UNTIL SUNDAY AFTERNOON. LOWS TONIGHT IN THE LOW TO MID 60S. FOR SUNDAY MODELS DISAGREE ON THE STRENGTH AND THE LOCATION OF THE MESO-LOW OFF OF THE CAROLINA COAST. EXPECT A LARGELY DRY DAY WITH THE EXCEPTION OF SOME LEFTOVER SHOWER OR THUNDERSTORM ACTIVITY THAT MAY LINGER IN THE SOUTH. OTHERWISE BREEZY NORTHERLY WINDS WILL HELP TO MODERATE TEMPERATURES A GREAT DEAL AS THE FRONT PUSHES SOUTHWARD. EXPECT HIGH TEMPERATURES TO BE IN THE MID TO UPPER 70S...RIGHT AROUND CLIMATOLOGICAL NORMALS FOR THIS TIME OF YEAR. SKIES WILL ALSO BEGIN TO CLEAR BY THE AFTERNOON AS HIGH PRESSURE BEGINS TO BUILD DOWN THE ATLANTIC COAST FROM THE NORTH. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/... AS OF 150 PM SATURDAY... FOR SUNDAY NIGHT: THE MID LEVEL SHEAR AXIS WILL HAVE PUSHED TO OUR SOUTH AND SW BY EARLY SUNDAY EVENING... WITH SHORTWAVE RIDGING BUILDING IN ALOFT FROM THE NNW. EXPECT A DRY NIGHT WITH COOL SURFACE HIGH PRESSURE NOSING IN FROM THE NNE PRODUCING NORTHEASTERLY LOW LEVEL FLOW TOPPED BY A DRY NNW FLOW ALOFT. THE GFS KEEPS THE NEAR-SURFACE LAYER MUCH MORE MOIST THAN WHAT IS INDICATED BY THE NAM/ECMWF... RESULTING IN LOW STRATUS OVERNIGHT WITHIN THE LOW LEVEL STABLE POOL. BUT BASED ON THE DIFFLUENT SURFACE FLOW... THE COOL CHARACTER AND WEAKNESS OF THE INCOMING HIGH... AND THE FAR-SOUTH MOVEMENT OF THE FRONT AND OFFSHORE LOW... THIS APPEARS OVERDONE AND WILL HAVE FAIR TO PARTLY CLOUDY SKIES AT MOST WITH PERHAPS MORE HIGH CLOUDS IN THE NORTH WITH PASSAGE OF MOIST POCKET ON THE 330K SURFACE. LOWS 55-60. FOR MONDAY/MONDAY NIGHT: CONTINUED DRY WITH WARM/STABLE AIR ALOFT (DUE TO A WEAK MID LEVEL ANTICYCLONE CENTERED OVERHEAD) AND HIGH PRESSURE RIDGING CENTERED JUST OFF THE MIDATLANTIC/NE COAST EXTENDING DOWN THROUGH CENTRAL/ERN NC. WITH THE SLOWLY VEERING LOW LEVEL FLOW AS THE HIGH DRIFTS EASTWARD... THE INCREASING ONSHORE-DIRECTED LOW LEVEL WIND COMPONENT SHOULD BEGIN TO PULL IN ENOUGH ATLANTIC MOISTURE FOR SCATTERED TO BROKEN STRATOCUMULUS WITH THE ONSET OF HEATING/MIXING. BASED ON BELOW-NORMAL LOW LEVEL THICKNESSES AND AT LEAST A FEW CLOUDS WITH WEAK COOL AIR ADVECTION AT THE SURFACE... HAVE LOWERED HIGHS A BIT TO 73-78. SURFACE FLOW CONTINUES TO VEER AROUND TO LIGHT SOUTHERLY MONDAY NIGHT WITH WARM AIR ADVECTION STRENGTHENING IN THE LOWEST 2 KM ON THE WEST SIDE OF THE EXITING 850 MB ANTICYCLONE. ANTICIPATE INCREASING STRATUS OVERNIGHT PARTICULARLY IN THE WESTERN CWA. LOWS 55-60. FOR TUESDAY/TUESDAY NIGHT: CLOUDS WILL INCREASE WEST TO EAST WITH IMPROVING SHOWER/STORM CHANCES ESPECIALLY WEST. MODELS AGREE THAT THE POSITIVELY TILTED LONGWAVE TROUGH OVER THE ROCKIES WILL SPLIT WITH THE SOUTHERN END CLOSING OFF OVER THE FAR SW CONUS WHILE THE NORTHERN STREAM VORTEX TRACKS ALONG THE US/CANADIAN BORDER... ITS TROUGH SWEEPING THROUGH THE GREAT LAKES TUESDAY NIGHT. THE SURFACE HIGH CENTERED OUT OVER THE ATLANTIC WILL MOVE FURTHER OFFSHORE AS ITS RIDGE STEADILY LOSES ITS GRIP ON CENTRAL NC. A WEAK MID LEVEL WAVE EJECTING THROUGH THE PLAINS TODAY (OUT AHEAD OF THE SPLITTING WRN US TROUGH) AMPLIFIES SLIGHTLY OVER THE ERN GREAT LAKES AND OH VALLEY AND MID SOUTH MONDAY NIGHT... AND THIS WAVE'S APPROACH COUPLED WITH WARM AIR ADVECTION AHEAD OF THE SURFACE COLD FRONT JUST TO ITS WEST WILL HELP MOISTEN AND SLOWLY DESTABILIZE THE COLUMN. BUT THE BULK OF THE SHOWER/STORM ACTIVITY IS LIKELY TO HOLD OFF UNTIL AFTER SUNRISE WEDNESDAY AS THE COLD FRONT HOLDS TO OUR WNW... WAITING FOR THE MID LEVEL NORTHERN STREAM TROUGH. ONE COMPLICATING FACTOR IS A MID LEVEL CLOSED LOW WHICH THE MODELS DEVELOP ALONG THE OLD SHEAR ZONE OVER OR JUST OFF THE GA COAST EARLY MONDAY. THE GFS ALLOWS THIS FEATURE TO EVENTUALLY BE PUSHED ESE BY THE AFOREMENTIONED WAVE AND DEEPER TROUGH... WHILE THE NAM INSTEAD PULLS IT NORTHWARD OVER THE EASTERN CAROLINAS ON TUESDAY. CONFIDENCE IS NOT HIGH IN EITHER SOLUTION... BUT IF THE NAM IS CORRECT... THE COASTAL PLAIN MAY SEE GREATER STORM COVERAGE TUESDAY AFTERNOON. FOR NOW THOUGH... WILL GO WITH CHANCE POPS IN THE TRIAD AND LESSER ISOLATED POPS OVER THE REMAINDER OF THE FORECAST AREA TUESDAY AFTERNOON INTO THE EVENING. HIGHS 77-81 WITH SKIES BECOMING MOSTLY CLOUDY. WITH THE LOSS OF HEATING... THE WEAKENING NATURE OF THE LEAD WAVE AHEAD OF THE MAIN TROUGH... WEAK LOW LEVEL PREFRONTAL MASS CONVERGENCE... AND THE DELAY IN SUBSTANTIAL DYNAMIC FORCING UNTIL AFTER SUNRISE WEDNESDAY... WILL KEEP POPS AS LOW CHANCE THROUGH TUESDAY NIGHT. MILD LOWS OF 62-66... A BIT ABOVE GUIDANCE WITH WARM AIR ADVECTION AND PLENTIFUL CLOUD COVER. -GIH && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... AS OF 155 PM SATURDAY... FOR WEDNESDAY/WEDNESDAY NIGHT: THE BULK OF THE PREFRONTAL DYNAMIC FORCING FOR ASCENT INCLUDING MID LEVEL HEIGHT FALLS AND UPPER DIVERGENCE IS EXPECTED TO BE MAXIMIZED WEDNESDAY... AND LIFT SHOULD BE FURTHER ENHANCED BY LOW LEVEL WARM AIR ADVECTION AND RESULTANT DESTABILIZATION. GFS HAS TRENDED A BIT SLOWER... CLOSER TO THE ECMWF AND CANADIAN... SO WILL SLOW THINGS DOWN AND KEEP A 50-60 PERCENT CHANCE OF SHOWERS/STORMS THROUGH MUCH OF THE DAY WITH LATE-AFTERNOON FRONTAL PASSAGE. WARM/MUGGY WITH HIGHS 75-80. RAIN CHANCES TAPER OFF WEST TO EAST WEDNESDAY NIGHT AS THE MID LEVEL TROUGH AXIS SWEEPS THROUGH. LOWS 51-57 WITH CLEARING SKIES. FOR THURSDAY THROUGH SATURDAY: HIGH PRESSURE BUILDS IN FROM THE NW BEHIND THE FRONT THURSDAY WITH LONGWAVE TROUGHING OVER THE EASTERN SEABOARD. THIS TROUGH BEGINS TO SLOWLY LIFT ENE ON FRIDAY WITH RISING HEIGHTS OVER NC AND SURFACE HIGH PRESSURE STILL HOLDING OVER THE REGION. EXPECT GENERALLY CLEAR SKIES... DRY WEATHER... AND TEMPS 3-8 DEGREES BELOW NORMAL FOR THURSDAY/FRIDAY. GFS/ECMWF TAKE THE MIDWEEK LOW OVER THE SOUTHWEST EASTWARD OVER THE SOUTHERN PLAINS AS AN OPEN WAVE FRIDAY/SATURDAY... HOWEVER THIS SHOULD HOLD TO OUR WEST THROUGH SATURDAY. EXPECT CONTINUED FAIR TO MOSTLY SUNNY SKIES BENEATH MID LEVEL RIDGING... AS A MODIFYING SURFACE AIR MASS ALLOWS OUR TEMPS TO RISE BACK UP TO NEAR NORMAL WITH HIGHS IN THE UPPER 70S AND LOWER 80S. -GIH && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... AS OF 130 PM SATURDAY... 24 HOUR TAF PERIOD: SHOWERS AND THUNDERSTORMS THIS AFTERNOON WILL BE MOST PREVALENT ACROSS SOUTHERN AND EASTERN PORTIONS OF THE AREA...MOST NOTABLY AT STATIONS KFAY AND KRWI WHERE A DIFFERENTIAL HEATING BOUNDARY HAS SET UP. AT THE CURRENT TIME KRDU IS EXPERIENCING A THUNDERSTORM BUT THIS SHOULD CLEAR OUT IN THE NEXT HOUR OR SO. FURTHER TO THE WEST KINT AND KGSO ARE LARGELY EXPECTED TO BE DRY THIS AFTERNOON ALTHOUGH A POPUP SHOWER OR THUNDERSTORM CANNOT BE RULED OUT AT THIS TIME. WINDS THIS AFTERNOON WILL GRADUALLY SHIFT FROM A MORE WESTERLY DIRECTION TO NORTHERLY OR NORTHEASTERLY BY TOMORROW MORNING. OVERNIGHT TONIGHT...LOW STRATUS WILL BECOME A PROBLEM AS CONDITIONS WILL SLOWLY DETERIORATE TO MVFR AND THEN A PERIOD OF IFR AFTER 6Z BEFORE CEILINGS RETREAT BACK TO MVFR BY THE END OF THE TAF PERIOD. HAVE LEFT OUT VISIBILITY RESTRICTIONS IN THE TAFS FOR NOW AS WIND SPEEDS WILL REMAIN A BIT ELEVATION OVERNIGHT 5-10 KNOTS. LONG TERM: CONDITIONS WILL RETURN TO VFR ON SUNDAY EVENING AND SHOULD REMAIN THAT WAY ON MONDAY. THE NEXT CHANCE FOR ADVERSE AVIATION CONDITIONS WILL BE WITH A FRONTAL SYSTEM THAT WILL APPROACH THE AREA ON TUESDAY INTO WEDNESDAY. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...BLS NEAR TERM...ELLIS SHORT TERM...HARTFIELD LONG TERM...HARTFIELD AVIATION...ELLIS
Hazardous weather outlook, May 5, 2:45 PM EDT, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE RALEIGH NC 245 PM EDT SAT MAY 5 2012 NCZ026>028-041>043-077-078-085-086-088-089-061845- FRANKLIN-NASH-EDGECOMBE-WAKE-JOHNSTON-WILSON-HARNETT-WAYNE-SCOTLAND- HOKE-CUMBERLAND-SAMPSON- 245 PM EDT SAT MAY 5 2012 ...SEVERE THUNDERSTORM WATCH 249 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON THROUGH EARLY THIS EVENING SOUTH OF US HIGHWAY 64 AND EAST OF US HIGHWAY 1. THE MAIN HAZARDS WITH THE STORMS WILL BE WIND GUSTS UP TO 50-60 MPH...HAIL UP TO THE SIZE OF QUARTERS...AND LOCALLY EXCESSIVE RAINFALL THAT MAY LEAD TO MINOR FLOODING IN URBANIZED AREAS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. NCZ008>011-025-040-073>076-083-084-061845- GRANVILLE-VANCE-WARREN-HALIFAX-DURHAM-CHATHAM-STANLY-MONTGOMERY- MOORE-LEE-ANSON-RICHMOND- 245 PM EDT SAT MAY 5 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON THROUGH EARLY THIS EVENING SOUTH OF US HIGHWAY 64 AND EAST OF US HIGHWAY 1. THE MAIN HAZARDS WITH THE STORMS WILL BE WIND GUSTS UP TO 40 MPH WITH ISOLATED GUSTS 50-60 MPH...HAIL UP TO THE SIZE OF DIMES OR NICKLES...AND LOCALLY EXCESSIVE RAINFALL THAT MAY LEAD TO MINOR FLOODING IN URBANIZED AREAS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 5, 1:25 PM EDT, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
125 PM EDT SAT MAY 5 2012
NCZ041-051815-
WAKE-
125 PM EDT SAT MAY 5 2012
...STRONG THUNDERSTORMS WILL MOVE ACROSS WAKE COUNTY THROUGH 215 PM
EDT...
AT 121 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS NEAR RDU
INTERNATIONAL AIRPORT AND MORRISVILLE...OR ABOUT 6 MILES NORTH OF
CARY...MOVING SOUTHEAST AT 20 MPH. THESE STORMS WILL CAUSE
HAZARDOUS DRIVING CONDITIONS FOR MOTORISTS ON INTERSTATE 40 BETWEEN
INTERSTATE 540 AND DOWNTOWN RALEIGH.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE RALEIGH...NEW HOPE...
KNIGHTDALE.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.
THIS INCLUDES INTERSTATE 40 BETWEEN EXITS 284 AND 306.
THIS INCLUDES INTERSTATE 440 BETWEEN EXITS 1 AND 16.
THIS INCLUDES US HIGHWAY 1 BETWEEN EXITS 98 AND 101.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
&&
LAT...LON 3592 7836 3573 7841 3571 7847 3563 7857
3575 7887 3587 7884 3587 7882 3593 7880
3592 7876 3593 7875
TIME...MOT...LOC 1721Z 295DEG 17KT 3587 7876
22Local storm report, May 5, 2:40 PM EDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
240 PM EDT SAT MAY 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0237 PM HAIL 3 ESE BETHESDA 35.93N 78.81W
05/05/2012 E0.88 INCH DURHAM NC PUBLIC
NICKEL SIZED HAIL
&&
EVENT NUMBER RAH1200200
SECSpecial weather statement, May 5, 2:53 PM EDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
253 PM EDT SAT MAY 5 2012
NCZ023-024-051945-
ALAMANCE-ORANGE-
253 PM EDT SAT MAY 5 2012
...A STRONG THUNDERSTORM WILL MOVE ACROSS ORANGE AND ALAMANCE
COUNTIES THROUGH 345 PM EDT...
AT 252 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
PLEASANT GROVE...OR ABOUT 8 MILES SOUTH OF JERICHO...MOVING EAST AT
15 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...CARR...SCHLEY.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
SATURDAY EVENING FOR CENTRAL NORTH CAROLINA.
&&
LAT...LON 3624 7915 3624 7895 3621 7895 3598 7900
3610 7937 3625 7933 3625 7922
TIME...MOT...LOC 1852Z 281DEG 14KT 3617 7930
22Special weather statement, May 5, 3:43 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
343 PM EDT SAT MAY 5 2012
NCZ024-025-052030-
DURHAM-ORANGE-
343 PM EDT SAT MAY 5 2012
...A STRONG THUNDERSTORM WILL MOVE ACROSS ORANGE AND DURHAM COUNTIES
THROUGH 430 PM EDT...
AT 343 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
SCHLEY...OR ABOUT OVER HILLSBOROUGH...MOVING SOUTHEAST AT 15 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...DURHAM...AND GORMAN.
HAZARDS INCLUDE...
PENNY TO NICKEL SIZE HAIL.
GUSTY WINDS UP TO 40 MPH.
AN EXCESSIVE AMOUNT OF DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.
THIS INCLUDES INTERSTATE 85 BETWEEN EXITS 164 AND 183.
IF THIS STORM FURTHER INTENSIFIES...A SEVERE THUNDERSTORM WARNING
WILL LIKELY BE NEEDED.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
SATURDAY EVENING FOR CENTRAL NORTH CAROLINA.
&&
LAT...LON 3615 7880 3609 7881 3607 7879 3607 7875
3603 7875 3602 7874 3603 7872 3601 7870
3593 7875 3592 7876 3593 7880 3590 7882
3608 7920 3624 7911
TIME...MOT...LOC 1943Z 294DEG 15KT 3612 7905
VINCENTSpecial weather statement, May 5, 4:00 PM EDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
400 PM EDT SAT MAY 5 2012
NCZ074-075-052115-
MONTGOMERY-MOORE-
400 PM EDT SAT MAY 5 2012
...A STRONG THUNDERSTORM WILL MOVE ACROSS MOORE AND MONTGOMERY
COUNTIES THROUGH 515 PM EDT...
AT 400 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
STEEDS...OR ABOUT 7 MILES NORTH OF TROY...MOVING EAST AT 25 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...STAR...ROBBINS...
GLENDON...AND...HIGHFALLS.
HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
DON'T WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY FROM
YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
SATURDAY EVENING FOR CENTRAL NORTH CAROLINA.
&&
LAT...LON 3551 7986 3551 7935 3548 7935 3547 7936
3547 7935 3530 7934 3540 7989
TIME...MOT...LOC 2000Z 270DEG 23KT 3546 7981
GIHSpecial weather statement, May 5, 4:03 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 403 PM EDT SAT MAY 5 2012 NCZ040-041-052045- CHATHAM-WAKE- 403 PM EDT SAT MAY 5 2012 ...STRONG THUNDERSTORMS WILL MOVE ACROSS WAKE AND CHATHAM COUNTIES THROUGH 445 PM EDT... AT 401 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER FEARRINGTON...OR ABOUT 8 MILES NORTHEAST OF PITTSBORO...MOVING EAST AT 15 MPH. LOCATIONS IN THE PATH OF THESE STORMS INCLUDE CARPENTER...CARY... AND OTHER AREAS JUST NORTH OF HIGHWAY 64 IN EASTERN CHATHAM AND WESTERN WAKE COUNTIES. HAZARDS INCLUDE... PEA TO DIME SIZE HAIL. GUSTY WINDS UP TO 40 MPH. DEADLY CLOUD TO GROUND LIGHTNING. HEAVY RAINFALL AND MINOR FLOODING. SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS... POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT SATURDAY EVENING FOR CENTRAL NORTH CAROLINA. && LAT...LON 3569 7872 3569 7912 3586 7912 3586 7872 TIME...MOT...LOC 2001Z 268DEG 12KT 3578 7906 VINCENT
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 8:01 PM EDT | Severe Thunderstorm Warning | RAH | Edgecombe, Halifax | 44 min |
| May 4, 8:25 PM EDT | Special Weather Statement | RAH | Halifax | 50 min |
| May 4, 9:19 PM EDT | Severe Thunderstorm Warning | RAH | Halifax, Warren | 56 min |
| May 4, 9:41 PM EDT | Areal Flood Advisory | RAH | Halifax, Warren | 109 min |
| May 5, 12:58 PM EDT | Special Weather Statement | RAH | Harnett | 62 min |
| May 5, 1:25 PM EDT | Special Weather Statement | RAH | Wake | 50 min |
| May 5, 1:59 PM EDT | Severe Thunderstorm Warning | RAH | Johnston, Wake | 46 min |
| May 5, 2:25 PM EDT | Severe Thunderstorm Warning | RAH | Durham, Wake | 50 min |
| May 5, 2:53 PM EDT | Special Weather Statement | RAH | Orange | 52 min |
| May 5, 3:43 PM EDT | Special Weather Statement | RAH | Durham, Orange | 47 min |
| May 5, 4:00 PM EDT | Special Weather Statement | RAH | Moore | 75 min |
| May 5, 4:07 PM EDT | Special Weather Statement | RAH | Person | 38 min |
| May 5, 4:32 PM EDT | Special Weather Statement | RAH | Moore | 43 min |
| May 5, 4:43 PM EDT | Special Weather Statement | RAH | Franklin | 47 min |
| May 5, 4:46 PM EDT | Special Weather Statement | RAH | Wake | 44 min |
| May 5, 4:58 PM EDT | Areal Flood Advisory | RAH | Person | 3 hr |
| May 5, 5:06 PM EDT | Special Weather Statement | RAH | Sampson | 39 min |
| May 5, 5:16 PM EDT | Special Weather Statement | RAH | Alamance, Chatham, Orange | 59 min |
| May 5, 5:26 PM EDT | Areal Flood Advisory | RAH | Alamance, Chatham, Durham, Orange, Wake | 3 hr |
| May 5, 5:27 PM EDT | Special Weather Statement | RAH | Hoke | 48 min |
| May 5, 6:07 PM EDT | Special Weather Statement | RAH | Cumberland | 38 min |
| May 5, 6:26 PM EDT | Special Weather Statement | RAH | Johnston, Wayne, Wilson | 64 min |
| May 5, 6:41 PM EDT | Special Weather Statement | RAH | Sampson | 49 min |
| May 5, 6:53 PM EDT | Severe Thunderstorm Warning | RAH | Johnston, Wayne, Wilson | 67 min |
| May 5, 7:19 PM EDT | Special Weather Statement | RAH | Sampson | 41 min |
| May 5, 7:44 PM EDT | Areal Flood Advisory | RAH | Johnston, Wayne | 80 min |
| May 5, 7:48 PM EDT | Areal Flood Advisory | RAH | Franklin, Granville, Vance, Warren | 3 hr |
Nearby
Special Weather Statements in North Carolina, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.